Oregon, 2010High Wind in Oregon, January 21, 2010
January 21, 2010 · NWS MFR · 1 event in 1 county or zone
A strong jet stream over the region kept the CWA under an unsettled pattern with a pacific cold front moving in causing strong winds along the south Oregon coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream over the region kept the CWA under an unsettled pattern with a pacific cold front moving in causing strong winds along the south Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 20, 8:49 PM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 20, 8:49 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
849 PM PST WED JAN 20 2010
.SHORT TERM...A STRONG LOW PRESSURE CENTER IS CURRENTLY ABOUT 120
MILES OFF THE SOUTHERN OREGON COAST. THIS SYSTEM IS BRINGING
CONTINUED MODERATE TO HEAVY SNOW TO PORTIONS OF SISKIYOU COUNTY
ESPECIALLY NEAR MOUNT SHASTA THROUGH EARLY THURSDAY MORNING. ALSO
AS A VORT MAX WORK ITS WAY AROUND THE BASE OF THIS LOW IT WILL
BRING A STRONGER PRESSURE GRADIENT TO THE AREA LATER THIS EVENING
INTO THE EARLY MORNING. THIS WILL ALLOW FOR AN INCREASE IN THE
WINDS OVER THE AREA WITH STRONG AND GUSTY WINDS OVER THE MOUNTAINS
AND SOME GUSTY WINDS INTO INTO WEST SIDE VALLEYS. ALONG THE COAST
WINDS WILL ALSO LIKELY INCREASE...STRONG WINDS WITH GUSTS UP TO
60 MPH AREA POSSIBLE...MAINLY OVER CURRY COUNTY WHERE THE PRESSURE
GRADIENT WILL BE STRONGEST. THIS LOW HAS ALSO BROUGHT SOME
ISOLATED THUNDERSTORMS TO THE MARINE WATERS AS BANDS OF CONVECTION
DEVELOPED AROUND THE CORE. EXPECT THE RISK FOR ISOLATED
THUNDERSTORMS TO CONTINUE OVER THE WATERS AND POSSIBLY ALONG THE
COAST THROUGH TONIGHT. OVER THE WATERS GALE WINDS WILL CONTINUE
TONIGHT BEFORE GRADUALLY DECREASING THURSDAY MORNING AS THE LOW
CENTER SHIFTS NORTH OF THE AREA.
BEHIND THIS LOW A COOL SHOWERY PATTERN DEVELOPS WITH A TROUGH
LINGERING OVER THE REGION THROUGH FRIDAY. THEN MODELS CONTINUE TO
SHOW A WEAK HIGH PRESSURE RIDGE DEVELOPING SATURDAY...THEN ANOTHER
PACIFIC LOW...CENTERED TO THE NORTHWEST...BRINGING A FRONT INTO
THE AREA ON SUNDAY.
&&
.AVIATION...A DEEP LOW IS MOVING ALONG THE COAST TONIGHT. THIS WILL
BRINGING AREAS OF MVFR CIGS IN RAIN AND SNOW THROUGH EARLY
THURSDAY MORNING AS WELL AS MOUNTAIN OBSCURATIONS ACROSS THE AREA.
HEAVIEST IMPACTS ARE IN SISKIYOU COUNTY...ESPECIALLY NEAR MOUNT
SHASTA WHERE IFR CEILINGS AND VISIBILITY IN SNOW ABOVE 3500 WILL
CONTINUE THROUGH TONIGHT AND INTO EARLY THURSDAY MORNING. AREAS
EAST OF THE CASCADES WILL ALSO RECEIVE SOME SNOWFALL...REDUCED
VISIBILITIES...AND OCCASIONAL IFR CEILINGS THROUGH TONIGHT.
CONDITIONS WILL GRADUALLY IMPROVE WITH LIGHTER WINDS AND HIGHER
CEILINGS BY THURSDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 230 PM PST WED JAN 20 2010/
SHORT TERM...DEEP LOW PRESSURE OFF COAST OF OREGON IS RESULTING IN
HEAVY SNOWFALL IN SISKIYOU COUNTY...STRONG WINDS IN THE ROGUE AND SHASTA
VALLEYS...AND GRADUALLY INCREASING WINDS OVER COASTAL
AREAS...ESPECIALLY CURRY COUNTY. WINDS ARE ANOMALOUSLY HIGHER IN
MEDFORD THAN ALONG THE COAST...DUE TO LOW BEING SOUTH AND WEST OF
OREGON COAST AND THE CHANNELLING EFFECT OF SOUTHEAST FLOW THROUGH
THE ROGUE VALLEY. EXPECT WINDS TO WEAKEN SOME IN THE ROGUE AND
SHASTA VALLEY THIS AFTERNOON BUT INCREASE AGAIN TONIGHT AS
OCCLUDED FRONT SWINGS THROUGH. STORM REPORTS INDICATE AT LEAST 20
INCHES OF SNOW HAS FALLEN DURING THE PAST 30 HOURS AT MOUNT SHASTA
CITY...WITH ANOTHER 6 TO 10 INCHES EXPECTED TONIGHT. I-5 AND
HIGHWAY 97 WILL CONTINUE TO BE SEVERELY IMPACTED BY THIS EVENT FOR
THE NEXT 12 HOURS. THE BARRAGE OF HEAVY WET SNOW OVER SISKIYOU
COUNTY WILL FINALLY DIMINISH THURSDAY MORNING AS VERTICAL
VELOCITIES DIMINISH AND THE PARENT LOW FILLS AND MOVES NORTH
TOWARD THE WASHINGTON COAST. LIGHTER SNOW AMOUNTS WILL IMPACT
AREAS ALONG AND EAST OF THE CASCADES...ESPECIALLY WESTERN MODOC
COUNTY. ON A DIFFERENT NOTE...THE STORM OFFSHORE IS CLOSE ENOUGH
TO RESULT IN THE LOWEST SEA LEVEL PRESSURE EVER RECORDED AT
MEDFORD INTERNATIONAL AIRPORT...AT 978 MILLIBARS...AND PRESSURE IS
BEGINNING TO STABILIZE. MODELS HAVE FORECAST PRESSURE SEVERAL
MILLIBARS TOO HIGH COMPARED TO ACTUAL...AND THUS HIGH WIND WARNING
WAS ISSUED FOR SOUTHERN COASTAL ZONE TO INCLUDE BROOKINGS AND GOLD
BEACH. THESE MODEL ERRORS AND UNPREDICTABILITY ASSOCIATED WITH
OCCLUDED SYSTEMS PROMPTED THE ISSUANCE. WEATHER CALMS
SIGNIFICANTLY LATE THURSDAY INTO FRIDAY AS SOUTHERN OREGON AND
NORTHERN CALIFORNIA WILL BE IN BETWEEN EXITING LOW AND NEWLY
FORMED FRONTAL SYSTEM THAT WILL IMPACT CENTRAL AND SOUTHERN
CALIFORNIA. ISOLATED SHOWERS OVER HIGHER TERRAIN AND COASTAL
REGIONS...MOSTLY CLOUDY SKIES...AND AVERAGE TEMPERATURES ARE
LIKELY FOR THE CWA THURSDAY THROUGH FRIDAY UNDER MAINLY CYCLONIC
UPPER LEVEL FLOW.
LONG TERM...SATURDAY THROUGH WEDNESDAY...THE MODELS REMAIN IN
GENERALLY GOOD AGREEMENT WITH THE OVERALL EVOLUTION OF THE PATTERN
DURING THIS PERIOD. ONLY A FEW DIFFERENCES IN THE TIMING OF THE
ONSET OF PRECIPITATION EXIST. THE PERIOD BEGINS SATURDAY WITH THE
CWA IN BETWEEN DEPARTING STORM SYSTEMS. ONE STORM IS LIFTING NORTH
IN THE EASTERN PACIFIC TO BRITISH COLUMBIA WHILE ANOTHER STORM
EXITS EAST AND HEADS TO THE PLAINS. THIS WILL PROBABLY KEEP
SCATTERED SHOWERS OVER THE CWA DURING THE DAY
SATURDAY...ESPECIALLY ON THE WEST SIDE AND OVER THE MOUNTAINS. A
RIDGE OF HIGH PRESSURE IS STILL EXPECTED TO BUILD IN SATURDAY
NIGHT AND BE CENTERED OVER THE PAC NW BY EARLY SUNDAY MORNING. THE
BREAK OF DRY WEATHER DURING THIS TIME WILL BE BRIEF AS A LARGE
POTENT STORM SYSTEM APPROACHES FROM THE WEST. THE GFS REMAINS THE
FASTER MODEL COMPARED TO THE ECMWF IN THE ONSET OF PRECIPITATION
BY MIDDAY SUNDAY. FOR NOW...WE HAVE LEANED TOWARD THE ECMWF
TIMING...WITH PRECIPITATION REACHING THE WEST SIDE AND MOUNTAINS
BY SUNDAY AFTERNOON AND SPREADING TO THE EAST SIDE SUNDAY EVENING.
THE MODELS AGREE IN THE PLACEMENT OF THE CENTER OF LOW
PRESSURE...NEAR 45N 138W BY LATE SUNDAY. THE STORM WILL CONTINUE
TO SPIN OVER THE PACIFIC OFF THE COAST OF BRITISH COLUMBIA WHILE
IMPULSES ROTATE THROUGH THE WEST TO SOUTHWEST FLOW. THIS WILL KEEP
AN UNSETTLED PATTERN OVER THE CWA THROUGH TUESDAY AND PROBABLY
INTO WEDNESDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 10 AM PST THURSDAY FOR ORZ021-022.
HIGH WIND WARNING UNTIL 4 AM PST THURSDAY FOR ORZ022.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY ABOVE 3500 FEET
FOR FOR CAZ081.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY ABOVE 3500 FEET FOR
FOR CAZ080-082.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ085.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR CAZ083.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST THURSDAY FOR
PZZ356-370-376.
HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350.
CCHazardous weather outlook, Jan 21, 1:01 AM PST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
101 AM PST THU JAN 21 2010
CAZ080>085-ORZ021>031-220915-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
101 AM PST THU JAN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 20, 10:27 PM PST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 PM PST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW ESE MOUNT SHASTA 41.32N 122.31W
01/20/2010 E24.0 INCH SISKIYOU CA TRAINED SPOTTER
24 INCHES IN 48 HOURS
0900 PM HEAVY SNOW 3 NW MOUNT SHASTA 41.35N 122.35W
01/20/2010 M33.0 INCH SISKIYOU CA TRAINED SPOTTER
33 INCHES IN 48 HOURS
0900 PM HEAVY SNOW 4 SSW WEED 41.36N 122.42W
01/20/2010 M18.0 INCH SISKIYOU CA TRAINED SPOTTER
18 INCHES SINCE 1030 AM PST
&&
CCLocal storm report, Jan 21, 12:45 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1245 AM PST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HEAVY SNOW ESE MOUNT SHASTA 41.32N 122.31W
01/21/2010 E11.0 INCH SISKIYOU CA TRAINED SPOTTER
ESTIMATED 10-12 INCHES IN THE LAST 12 HOURS. POWER IS OUT
AND TREES ARE FALLING DOWN.
&&
SUGDENHigh Wind, Curry County Coast
- When
- January 21, 1:04 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The Humbug Mountain ODOT station measured a southwest wind of 37 mph with a gust to 59 mph at 21/0104 PST. Even though the Cape Blanco station is not an official verification source, the station measured sustained south winds 35 to 59 mph with gusts of 59 to 67 mph between 20/0655 PST and 21/0010 PST which leads to further confidence that the warning verified for ORZ022.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 21 to 23, 20101 death · 19 events
- Flash Flooding and Flooding in California, January 21 to 23, 20101 injured · $17 million · 58 kt wind · 14 events
- Flooding and Damaging Winds in Arizona, January 21 to 22, 20103 injured · $2.4 million · 70 kt wind · 10 events
- Flash Flood and Flooding in Arizona, January 21 to 22, 2010$7.3 million · 3 events
- Tornado in Alabama, January 21, 20103 injured · EF2 · 1 event
- Flash Flooding and Heavy Snow in California, January 21, 2010$2.0 million · 7 events
- Blizzard and Flooding in Arizona, January 21 to 22, 2010$281,000 · 82 kt wind · 19 events
- Hail and Damaging Winds in Kentucky, January 21, 2010$155,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Snow in Nevada, January 21 to 22, 2010$75,000 · 5 events
- Blizzard and Winter Storm in Colorado, January 21 to 25, 201017 events
- Hail in Tennessee, January 21, 20101.75 in hail · 17 events
- Flash Flooding and Hail in Florida, January 21, 20101.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203485.